Statistics from Altmetric.com
A 39-year-old woman was admitted with hyperthyroidism. She had been diagnosed as suffering from Graves' disease 3 years before, on the basis of clinical hyperthyroidism, a small diffuse goitre, positive anti-thyroperoxidase and anti-thyroglobulin antibodies, and a matching scintiscan. After a year of antithyroid therapy without remission, she was given 15 mCi of 131I. After a short period of transitory hypothyroidism for which she required laevothyroxine, she presented again with clinical hyperthyroidism. One year before admission, another dose of 20 mCi of131I was administered. After a year of treatment with methimazole, 25 mg/day, the patient remained thyrotoxic, but no radioactive iodine uptake (RAIU) could be detected.
The patient had been diagnosed as suffering from primary Sjögren's syndrome. In addition to methimazole, she took artificial tears, occasional analgesics and benzodiazepines. She denied ingestion of iodine or thyroid hormone. There was no relevant family history.
On physical examination, the patient was nervous. She weighed 55 kg and had a heart rate of 76 beats/min. There was no tremor, goitre, or signs of ophthalmopathy, and deep tendon reflexes were normal. Laboratory results were unremarkable except for disturbed thyroid function (table). Antithyroglobulin antibodies were negative, anti-thyroid peroxidase antibodies showed borderline titres of 1/100, thyroid-stimulating hormone (TSH) receptor antibody titres were less than 5 U/l (normal 0.1–9), and thyroglobulin was undetectable. An abdominal echography was normal, and a 72-hour RAIU showed no pelvic uptake. All medication was withdrawn. Evolution of thyroid function one week and one month after admission is displayed in the table.
- What is the differential diagnosis?
- What is the most likely diagnosis?
- What diagnostic procedure supports it?
The absence of RAIU in the presence of thyrotoxicosis suggests the existence of subacute thyroiditis, extra-thyroidal disturbance or exogenous administration of iodine or thyroid hormone.1When the cause of thyrotoxicosis lies outside the thyroid gland, most of the cases are due to exogenous administration of iodine or thyroid hormone.1
In this patient, the course of events did not suggest thyroiditis, and the absence of ectopic RAIU uptake excluded the diagnosis of extrathyroidal disease. The quick normalisation of free thyroxine after discontinuation of all medication and the evidence for hypothyroidism a month later pointed towards exogenous administration of laevothyroxine.
Most patients suffering from thyrotoxicosis factitia are women with previous psychiatric disturbances, a medical or paramedical background, or both, who surreptitiously take thyroid hormones or extracts.2 It may also be the result of unintended ingestion of thyroid hormone or extract in antidepressant or slimming treatments3 or adulterated meat.4 However, to our knowledge, this disorder has only once before been described in association with pre-existing Graves' disease.5
Factitious thyrotoxicosis should be suspected in patients who appear to suffer from a psychiatric disorder, especially once the absence of RAIU has been demonstrated. The determination of thyroglobulin levels is a useful tool for diagnosis, because, as a marker of active thyroidal tissue, its values increase in thyrotoxicosis of endogenous origin and are suppressed if exogenous hormone is administered.2 The measurement of faecal thyroxine contents, though cumbersome, may give diagnostic confirmation.6
pre-existing Graves' disease makes diagnosis of thyrotoxicosis factitia more difficult, and is based upon a high degree of suspicion
thyrotoxicosis factitia should be suspected in the absence of RAIU and in the presence of suppressed thyroglobulin levels, especially in women with previous psychiatric disturbances, and/or a medical or paramedical background
diagnostic confirmation may be obtained on the patient's confession or, as in this case, on the disappearance of thyrotoxicosis after drug withdrawal
Discussion and outcome
The association of thyrotoxicosis factitia with pre-existing Graves' disease makes diagnosis difficult in this case. Thyroid disorders have been described in this context before, but references are sparse.5 Although she denied iodine or thyroxine ingestion, the patient was already acquainted with the symptoms and treatment of thyroid disorders, and the previous need of replacement therapy made laevothyroxine available for surreptitious ingestion. Once medication was withdrawn, 131I-induced hypothyroidism became evident and, paradoxically, thyroxine had to be re-introduced. One year later, the patient is on 150 μg of laevothyroxine/day to maintain normal TSH and free thyroxine levels.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.